(NewsNation) — A new illicit drug is being found across the U.S., increasing overdoses as it is often mixed with other substances and users may be unaware they’re taking it.
The terrifying new drug has led the Los Angeles County Department of Public Health to issue a warning following a series of overdoses from xylazine.
But the threat goes beyond California, with states across the country seeing the impact of this powerful, illicit narcotic that is most often combined with fentanyl. That’s a combination that can become fatal without the user knowing what they are ingesting.
Commonly known as tranq, xylazine is a muscle relaxant used by veterinarians to sedate or relieve pain in animals.
But when cooked down to a powder, it can easily be combined with other street drugs like heroin, cocaine or fentanyl.
In fact, public health departments say most people who are buying these illegal drugs have no idea that tranq is also present. Tranq can lead to a loss of consciousness and overdosing when mixed with other substances.
The latest numbers from the Drug Enforcement Agency show overdose deaths related to xylazine are up across the country. The greatest jump came out of the south, which saw a more than 1,000 percent increase between 2020 and 2021.
But a study of toxicology reports indicated tranq has been found in at least 36 states plus Washington, D.C.
Unlike fentanyl, xylazine is not an opioid. So it won’t respond to drugs like Narcan, a nasal spray often used to reverse the effects of fentanyl. At the same, if an overdose happens, Narcan should still be administered due to the high likelihood that fentanyl is present in the mix of drugs that were taken.